South Dakota, 2024

High Wind in South Dakota, May 5 to 7, 2024

May 5 to 7, 2024 · NWS ABR · 3 events in 3 counties and zones

Slow moving low pressure drifting between western South Dakota into central North Dakota generated a period of prolonged strong winds across central and northeast South Dakota beginning on the afternoon of May 5th and continuing through mid-day May 7th. Peak wind gusts of 64 mph were observed near Foster Bay and 61 mph 10 miles southwest of Chantier Creek Recreation area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Slow moving low pressure drifting between western South Dakota into central North Dakota generated a period of prolonged strong winds across central and northeast South Dakota beginning on the afternoon of May 5th and continuing through mid-day May 7th. Peak wind gusts of 64 mph were observed near Foster Bay and 61 mph 10 miles southwest of Chantier Creek Recreation area. Wind gusts of 58 mph were also observed in Andover and 3 miles southeast of Reliance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 5, 11:29 AM CST, 1 hour 48 minutes earlier. Its key messages:

  • Southeasterly winds increase this afternoon ahead of an approaching low. Highest gusts of 45 to 50 mph expected west river. A Wind Advisory is in effect this afternoon and evening west of the Missouri River. Strong, gusty winds spread east on Monday.
  • Strong low pressure will move into the Dakotas late tonight through Tuesday morning with showers and thunderstorms. Strong to severe storms are possible late Monday afternoon through Monday evening.
  • An unsettled and at times wet pattern looks to persist through Thursday. Temperatures will begin to turn cooler Tuesday with daily readings near to slightly below normal.
Area forecast discussion, May 5, 11:29 AM CST, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1229 PM CDT Sun May 5 2024

.KEY MESSAGES...

- Southeasterly winds increase this afternoon ahead of an approaching
  low. Highest gusts of 45 to 50 mph expected west river. A Wind
  Advisory is in effect this afternoon and evening west of the
  Missouri River. Strong, gusty winds spread east on Monday.

- Strong low pressure will move into the Dakotas late tonight through
  Tuesday morning with showers and thunderstorms. Strong to
  severe storms are possible late Monday afternoon through Monday
  evening.

- An unsettled and at times wet pattern looks to persist through
  Thursday. Temperatures will begin to turn cooler Tuesday with
  daily readings near to slightly below normal.

&&

.UPDATE...
Issued at 1224 PM CDT Sun May 5 2024

See updated aviation discussion below.

UPDATE Issued at 1009 AM CDT Sun May 5 2024

Current forecast is on track. Still looking for winds to increase
by midday or so, especially across central South Dakota where
gusts of 40 to 50 mph still look possible. No changes made to wind
headlines at this time. No changes made to temperatures.

&&

.SHORT TERM /TODAY THROUGH MONDAY AFTERNOON/...
Issued at 519 AM CDT Sun May 5 2024

Sfc high pressure slides east today leaving South Dakota squeezed
between the exiting high and an approaching Rocky Mountains low.
Southeast winds will increase as a result. The wind advisory remains
in effect for west river counties this afternoon as winds gust to 45
to 50 mph. As the low pushes into the Dakotas on Monday, strong
winds will spread east across the region.

Upper ridging and good mixing will help push highs into the 70s
today across much of the area. A strong 979mb low then dominates the
story for Monday. It's well-stacked with a deep accompanying upper
trough and strong 45 to 55kt llj by Monday. Showers and
thunderstorms will spread from west to east on Monday. As the system
pivots through western South Dakota from 21z Monday through 3z
Tuesday, chances for strong to severe storms may increase. SPC has
yet to expand the marginal risk out of Lyman and Buffalo county, but
models are starting to key into a more expansive risk for low-topped
supercells ahead of the low in the warm sector. Can't rule out any
types of severe weather at this time, as the tornado composite is
even up to 1 on the border of Stanley, Hughes, and Lyman counties at
21z (at the boundary of the warm sector/dry slot in very strong
turning and shear). However, the main concern is for amplification
of already strong environmental winds and resulting gusts well over
60 mph. CAPE will be the one limiting factor, as there's only a very
narrow, quickly moving corridor. 0-1km CAPE maxes out at 21z Monday
around 700 to 1000 J/kg over Stanley county then arcs north and east
through 3z, falling as it goes through the evening. Bulk shear
ranges from 45 to 65 kts at this time.

&&

.LONG TERM /MONDAY EVENING THROUGH SATURDAY/...
Issued at 519 AM CDT Sun May 5 2024

Monday evening, we continue to see an upper level trough over the
region. This is expected to continue to circulate over the area for
a few days before moving east to park over the Great Lakes region.
While circulating over MT/ND/SD, models show the low sending out
multiple bands of shortwave energy. These will drive several rounds
of rainfall during the first half of the forecast. Once the low
moves east, we move to more of the upwind side of the trough with
some shortwave energy still remaining in the area. By Saturday
evening the low has moved far enough east that the upper level
pattern can transition for more of a northwest flow and we no longer
have shortwave energy over the region.

Monday evening has significant chances for rain (50-75% decreasing
after midnight) and there is a chance of some possibly strong
storms, although CAPE values are low. NBM shows a consistent low
level chance for some rain Tuesday through Thursday morning, with
some localized increases for heavier showers. As for QPF
probabilities, Monday evening to Tuesday evening areas east of a
line from Hecla to Watertown have a 50 to 65% chance of more than
0.25 inches, as does western Corson county. The rest of the forecast
area has less than 50% chance of more than 0.25 inches. The rest of
the period remains at around or less than a 20% chance of 0.25
inches in 24 hours. Although we still have that shortwave energy in
the region through Saturday, there is not much moisture for it to
bring rain chances, so Friday and Saturday looks pretty dry.

Temperatures through the week look to remain 5 to 10 degrees below
average. However, things start to warm back up towards normal for
the weekend. Winds are still expected to be strong on Tuesday,
especially along the ND/SD border and in north central SD. Winds are
expected to die down after sunset and stay down for the rest of the
period.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1224 PM CDT Sun May 5 2024

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail across the area this afternoon and
tonight. IFR/MVFR cigs will overspread the area Monday morning,
along with periods of rain across central South Dakota. South to
southeast winds will be in the 15 to 30 knot range this afternoon
and tonight, with gusts in excess of 40 knots possible across
central South Dakota. Wind speeds will increase further across the
entire area Monday morning, generally in the 20 to 35 knot range
with gusts in excess of 40 knots.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until midnight CDT /11 PM MDT/ tonight for SDZ003-
     015-033-045-048.

MN...None.
&&

UPDATE...Parkin
SHORT TERM...Wise
LONG TERM...KK
AVIATION...Parkin
Hazardous weather outlook, May 5, 2:44 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
344 AM CDT Sun May 5 2024

SDZ003>005-009-010-015>017-033>037-045-060845-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-
344 AM CDT Sun May 5 2024 /244 AM MDT Sun May 5 2024/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is the potential for strong to severe storms to develop late
Monday afternoon around Pierre. Then the threat shifts north and east
into the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ048-051-060845-
Lyman-Buffalo-
344 AM CDT Sun May 5 2024

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal (1 out of 5) risk for severe storms on Monday.
Large hail and strong winds are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-060845-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
344 AM CDT Sun May 5 2024

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is the potential for strong to severe storms Monday afternoon
and evening. The main threat would be strong winds in excess of 60
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Stanley

When
May 5, 1:17 PM CST to May 7, 6:00 PM CST
Where
Stanley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Lyman

When
May 5, 1:17 PM CST to May 7, 6:00 PM CST
Where
Lyman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Day

When
May 6, 9:00 AM CST to 11:00 PM CST
Where
Day forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169110, 1169112, 1169111.